Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 23, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2022, 3:21 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 3:21 PM MDT (21:21 UTC)
- Expired
- Jul 20, 2022, 6:02 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 120 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2780 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859
WGUS55 KBOU 202121
FFWBOU
COC049-210030-
/O.NEW.KBOU.FF.W.0023.220720T2121Z-220721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
321 PM MDT Wed Jul 20 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
South Central Grand County in north central Colorado...
* Until 630 PM MDT.
* At 321 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Williams Fork Burn Area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
areas in and near the Williams Fork Burn Area
This includes the following streams and drainages...
West Fork Clear Creek, Bobtail Creek, South Fork Williams Fork,
Keyser Creek, Boham Creek, Range Creek, Middle Fork Williams Fork,
Darling Creek, Kinney Creek, Williams Fork, Ute Creek and Saint
Louis Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the Williams Fork burn area. Rock slides or debris
flows can also be expected across rural roads. Flooding is possible
downstream of the burn area along the Williams Fork.
&&
LAT...LON 3976 10588 3975 10603 3988 10609 3990 10599
3986 10592 3978 10589 3977 10589
FLASH FLOOD...RADAR INDICATED
$$
Meier1 follow-up statement
619
WGUS75 KBOU 210002
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
602 PM MDT Wed Jul 20 2022
COC049-210012-
/O.CAN.KBOU.FF.W.0023.000000T0000Z-220721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
602 PM MDT Wed Jul 20 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3976 10588 3975 10603 3988 10609 3990 10599
3986 10592 3978 10589 3977 10589
$$
MeierWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:55 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 20, 2:55 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 255 PM MDT Wed Jul 20 2022 .SHORT TERM...(This evening through Thursday) Issued at 255 PM MDT Wed Jul 20 2022 Thursday, the upper level ridge shifts eastward resulting in height rises and temperatures warming slightly aloft. Highs will be a few degrees warmer than Wednesday with highs in the mid to upper 90s for the lower elevations, 70s/80s for the foothills, and 60s/70s for the mountains. A slightly drier airmass will be in place with precipitable water values around 0.8" for the plains and 0.5-0.7" over the higher terrain. Instability will be limited and confined to the high country and the far eastern plains with MLCAPE values 200- 600 J/kg. There will be a chance for lower coverage showers and thunderstorms with the best chances over the high country and east plains. Gusty winds up 40 mph are possible with some storms. Model soundings show well-mixed, inverted-V profiles in the afternoon with dry air at the surface. Min relative humidity values drop into the low to upper teens over the plains. Although winds will stay fairly light, there is a chance for spotty elevated to near-critical fire weather conditions for a short duration over the north central plains in the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 230 PM MDT Wed Jul 20 2022 The upper ridge axis is expected to push eastward into the western CWA on Friday. By Saturday, it is centered over southwestern Colorado, but it flattens out a bit. There is benign synoptic scale energy progged over the CWA Thursday night through Saturday night. Looking at moisture availability, the precipitable water fields show it to be fairly dry over the CWA Thursday night. By Friday, there is some moisture increase for the mountains. Later Saturday and Saturday night, values range from 0.80 inch for the western CWA to 1.25 inches over the east. For pops Thursday night, it looks pretty dry across the CWA. Will go with "scattered" pops in the afternoon over the mountains south of I-70 on Friday, dry and hot elsewhere. With the moisture increase expected, will go with higher pops for all the CWA Saturday afternoon and evening. Thickness grids and 700 mb temperatures show Friday to be pretty hot. We may need a Heat Advisory for some of the plains that afternoon, Saturday is pretty hot too, at least into the early afternoon. There looks to be a cold front push down across the plains through the afternoon. Also, the increased moisture will likely keep Saturday's readings a tad cooler than Friday's. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1204 PM MDT Wed Jul 20 2022 Winds become light northeasterly in the afternoon at 5-9 kts. Expect scattered showers and thunderstorms this afternoon into the early evening hours likely in the 20-02z timeframe. Gusty and variable winds may accompany any passing or nearby showers. Winds return to light drainage this evening. Light wind patterns expected Thursday with light WSW winds in the morning becoming easterly in the afternoon. There is a low chance for an isolated shower or storm in the afternoon. && .FIRE WEATHER... Issued at 255 PM MDT Wed Jul 20 2022 Spotty elevated to near-critical fire weather conditions are possible over the plains Thursday afternoon. Min relative humidity values drop into the 13 to 20 percent range with the lower values situated over the plains. Winds stay fairly light with HREF ensemble means showing a better chance of winds below 25 mph in the afternoon. There may be spotty areas of elevated to near- critical in breezier areas of the plains such as northern Weld County. && .HYDROLOGY... Issued at 255 PM MDT Wed Jul 20 2022 Lower precipitable water amounts will limit the threat for flash flooding over the burn areas on Thursday. There is a chance for showers and thunderstorms in the afternoon; however, coverage is expected to be low. There is a threat of burn area flash flooding during the late day periods in the mountains Saturday through Monday due to the expected increase in moisture during that time frame. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Mensch LONG TERM......RJK AVIATION.......Mensch FIRE WEATHER...Mensch/RJK HYDROLOGY......Mensch/RJK
Hazardous weather outlook, Jul 20, 11:08 AM MDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Wed Jul 20 2022 COZ030>051-211715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Wed Jul 20 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains around the noon hour before spreading over portions of the plains and Palmer Divide this afternoon. The storms will be more numerous along and south of the Interstate 70 corridor, with lesser chances further north and east across the far northeast plains. The main impact again will be gusty winds up to 45 mph and brief heavy rain with the stronger storms. There will be a limited threat for flashing flooding over the burn areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday looks a bit drier than today and there will be elevated fire weather conditions across the northern and eastern plains late in the day. There will be elevated fire weather conditions for the plains on Friday and scattered late day showers and thunderstorms in the mountains. It will be hot, especially over the plains on Friday, where the heat risk will be elevated. For the weekend and into next week, more moisture is expected over the area with cooler temperatures a better chance of showers and thunderstorms each day. There is the potential of alpine burn area flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:32 PM MDT | Areal Flood Advisory | BOU | Larimer | 118 min |
| Jul 20, 4:36 PM MDT | Special Weather Statement | BOU | Broomfield | 24 min |
| Jul 20, 4:40 PM MDT | Areal Flood Advisory | BOU | Jefferson | 82 min |
| Jul 20, 5:03 PM MDT | Special Weather Statement | BOU | Jefferson | 27 min |
| Jul 20, 5:22 PM MDT | Special Weather Statement | BOU | Denver | 23 min |
| Jul 20, 5:39 PM MDT | Special Weather Statement | BOU | Denver | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.